Alert archive / Montana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 21, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 19, 2019, 4:47 PM MDT for Big Horn County, Montana; Sheridan County, Wyoming. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2019, 4:47 PM MDT (22:47 UTC)
- Expired
- Jun 19, 2019, 5:45 PM MDT
- In force
- 58 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Big Horn County, MT, Sheridan County, WY
The radar
The Billings radar (KBLX), 146 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 4:47 PM MDT | HAIL 1 | 12 Wnw Dayton, WY | |
| Jun 19, 5:00 PM MDT | HAIL 0.75 | 4 N Parkman, WY | LARGE AMOUNT OF HAIL LEAF DAMAGE ON BUSHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
359
WUUS55 KBYZ 192247
SVRBYZ
MTC003-WYC033-192345-
/O.NEW.KBYZ.SV.W.0021.190619T2247Z-190619T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
447 PM MDT Wed Jun 19 2019
The National Weather Service in Billings has issued a
* Severe Thunderstorm Warning for...
South central Big Horn County in south central Montana...
Northwestern Sheridan County in north central Wyoming...
* Until 545 PM MDT.
* At 445 PM MDT, a severe thunderstorm was located 8 miles northwest
of Dayton, or 23 miles northwest of Sheridan, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ranchester, Dayton, Parkman, Tongue River Reservoir and Wyola.
This replaces the warning previously in effect for this area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4492 10760 4510 10756 4508 10664 4479 10674
TIME...MOT...LOC 2245Z 280DEG 26KT 4498 10735
HAIL...1.00IN
WIND...60MPH
$$
Setzenfand2 follow-up statements
346 WWUS55 KBYZ 192315 SVSBYZ Severe Weather Statement National Weather Service Billings MT 515 PM MDT Wed Jun 19 2019 MTC003-WYC033-192345- /O.CON.KBYZ.SV.W.0021.000000T0000Z-190619T2345Z/ Big Horn MT-Sheridan WY- 515 PM MDT Wed Jun 19 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR SOUTH CENTRAL BIG HORN AND NORTH CENTRAL SHERIDAN COUNTIES... At 513 PM MDT, a severe thunderstorm was located 7 miles east of Ranchester, or 10 miles north of Sheridan, moving east at 35 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Ranchester and Tongue River Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4486 10722 4509 10715 4508 10664 4479 10674 TIME...MOT...LOC 2313Z 279DEG 30KT 4494 10702 HAIL...0.88IN WIND...60MPH $$ Setzenfand
040
WWUS55 KBYZ 192336
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
536 PM MDT Wed Jun 19 2019
MTC003-WYC033-192345-
/O.EXP.KBYZ.SV.W.0021.000000T0000Z-190619T2345Z/
Big Horn MT-Sheridan WY-
536 PM MDT Wed Jun 19 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BIG HORN AND
NORTH CENTRAL SHERIDAN COUNTIES WILL EXPIRE AT 545 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4486 10722 4509 10715 4508 10664 4479 10674
TIME...MOT...LOC 2335Z 280DEG 26KT 4491 10682
$$
SetzenfandWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:27 PM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 19, 2:27 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Billings MT
227 PM MDT Wed Jun 19 2019
.SHORT TERM...valid for Thu and Fri...
An upper trough moving into the region along with a jet max
moving overhead and a trough at the surface will generate isolated
to scattered thunderstorms across much of the area this afternoon
and evening. Thunderstorms will start initially over the
southwest mountains, pushing off onto the foothills and plains.
Along with modest instability and good deep layer shear, strong to
severe thunderstorms are possible across much of the area.
Greatest threats are large hail and damaging winds, with heavy
rainfall possible as well. The thunderstorms look to exit eastern
areas a bit after midnight tonight. Upper trough/low settles in
over the region for Thursday and Friday bringing periods of
showers and thunderstorms, along with cooler air. A surface
trough over southeast Montana and some marginal instability may
bring a few strong to severe storms over far southeastern areas on
Thursday as well. There remains uncertainty with precipitation
amounts Thursday through Friday, although some areas may approach
or exceed an inch of precipitation. Temperatures aloft will be
cold enough for some snow accumulations over the higher terrain as
well, possibly impacting the Beartooth Highway Friday and into
the weekend. Those with plans to recreate in the backcountry
should monitor the forecast closely. Potential winter highlites
may be needed.
High temperatures are expected to range from the 60s on Thursday,
cooling further into the 50s and lower 60s on Friday. Low
temperatures in the 40s can be expected through the short term,
with a few western valley locations possibly dipping into the 30s
Thursday and Friday nights. STP
.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...
Ensembles were in very good agreement through the extended period
and no large changes were needed to the forecast. An upper low
will be lifting NE out of the area on Saturday, bringing good
chances for showers and some afternoon thunderstorms to the area.
The precipitation will diminish Sat. night. A couple inches of
snow are possible on the Beartooth Pass. Highs will be below
normal in the 60s on Saturday. Weak upper ridging will move over
the area on Sunday with energy in the flow. Scattered showers and
a few thunderstorms will occur over the area in this regime and
temperatures will be closer to normal. This pattern persists into
Tuesday with isolated to scattered showers and storms and a
warming trend. Temps are forecast to reach the 80s on Wednesday
under advancing SW flow aloft, which will bring more showers and
thunderstorms. Arthur
&&
.AVIATION...
Showers and thunderstorms will lift ENE off the mountains this
afternoon into this evening. Storms will move into the KBIL area
around 21Z and into the KMLS area around 23Z. Otherwise, showers
and thunderstorms will move E along the MT/WY border through this
evening with lesser chances of precipitation further N.
Precipitation will exit the area after 06Z. Some thunderstorms
may contain surface wind gusts in excess of 50 kt and hail up to
ping-pong ball size, especially along the MT/WY border E of Red
Lodge. Expect MVFR/IFR conditions with the thunderstorms. Mountain
obscurations will become widespread through this evening, then
decrease overnight. More showers and thunderstorms are expected
Thursday afternoon. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Thu Fri Sat Sun Mon Tue Wed
-----------------------------------------------------------
BIL 048/067 045/063 047/067 049/074 052/076 052/079 055/083
43/T 75/T 35/T 44/T 23/T 22/T 22/T
LVM 041/062 040/057 041/062 043/070 046/072 046/075 049/078
35/T 86/T 67/T 55/T 45/T 43/T 34/T
HDN 047/068 045/063 046/066 048/073 051/075 051/079 054/084
82/T 76/T 36/T 54/T 23/T 22/T 23/T
MLS 049/068 047/062 046/067 049/073 051/075 052/079 055/084
82/T 66/T 34/T 34/T 22/T 11/U 12/T
4BQ 049/068 046/062 045/066 049/071 051/075 052/079 055/084
92/T 65/T 24/T 35/T 22/T 21/U 13/T
BHK 048/068 045/063 043/067 046/070 048/073 049/078 053/081
82/T 76/T 24/T 34/T 23/T 12/T 22/T
SHR 045/068 041/063 041/065 043/069 046/074 048/079 051/084
93/T 65/T 37/T 55/T 34/T 22/T 23/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jun 19, 2:18 PM MDT, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 218 PM MDT Wed Jun 19 2019 MTZ028>042-056>058-063>066-WYZ098-099-202030- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Northeast Bighorn Mountains- Sheridan Foothills- 218 PM MDT Wed Jun 19 2019 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Strong to severe thunderstorms. * WHERE AND WHEN...For Wednesday, much of south central and southeast Montana as well as north central Wyoming, and on Thursday, southeast Montana. * ADDITIONAL DETAILS...Thunderstorms will be capable of producing large hail and damaging winds, along with torrential rainfall. People with outdoor activities planned should monitor the forecast and take action should thunderstorms approach. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. && MTZ067-068-202030- Absaroka/Beartooth Mountains-Crazy Mountains- 218 PM MDT Wed Jun 19 2019 This Hazardous Weather Outlook is for portions of south central Montana. * WHAT...Strong to severe thunderstorms. * WHERE AND WHEN...For Wednesday, much of south central and southeast Montana as well as north central Wyoming, and on Thursday, southeast Montana. * ADDITIONAL DETAILS...Thunderstorms will be capable of producing large hail and damaging winds, along with torrential rainfall. People with outdoor activities planned should monitor the forecast and take action should thunderstorms approach. * ADDITIONAL HAZARD CONCERNS...Snow accumulations are possible over the high country Thursday night through Saturday. The wet conditions may impact those planning to recreate in the backcountry, as well as the Beartooth Highway. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
In the hours before
Special weather statement, Jun 19, 2:42 PM MDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Billings MT
242 PM MDT Wed Jun 19 2019
MTZ038-039-192130-
Eastern Carbon MT-Southern Big Horn MT-
242 PM MDT Wed Jun 19 2019
...SIGNIFICANT WEATHER ADVISORY...
At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Frannie, or 25 miles north of Lovell, moving east at
35 mph.
Dime size hail and wind gusts up to 50 mph are possible with this
storm.
This storm will remain over mainly rural areas of southwestern Big
Horn and southeastern Carbon Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4511 10867 4529 10863 4525 10788 4500 10794
4500 10799
TIME...MOT...LOC 2041Z 278DEG 29KT 4519 10855
SetzenfandSpecial weather statement, Jun 19, 3:35 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Billings MT
335 PM MDT Wed Jun 19 2019
MTZ038-WYZ098-192215-
Southern Big Horn MT-Northeast Big Horn Mountains WY-
335 PM MDT Wed Jun 19 2019
...SIGNIFICANT WEATHER ADVISORY...
At 335 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Fort Smith to 16 miles
northeast of Horseshoe Bend. Movement was east at 25 mph.
Half inch hail and wind gusts up to 50 mph are possible with these
storms.
Locations impacted include...
Fort Smith, St. Xavier and Crow Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4506 10818 4513 10819 4513 10817 4517 10817
4522 10813 4522 10821 4536 10824 4552 10788
4552 10763 4500 10747 4500 10752 4492 10744
4488 10743
TIME...MOT...LOC 2135Z 271DEG 24KT 4529 10807 4514 10804
SetzenfandSpecial weather statement, Jun 19, 4:25 PM MDT, 22 minutes before
Special Weather Statement National Weather Service Billings MT 425 PM MDT Wed Jun 19 2019 MTZ038-057-192300- Northern Big Horn MT-Southern Big Horn MT- 425 PM MDT Wed Jun 19 2019 ...SIGNIFICANT WEATHER ADVISORY... At 424 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Fort Smith, or 21 miles south of Hardin, moving northeast at 35 mph. Dime size hail and winds in excess of 40 mph are possible with this storm. Locations impacted include... Lodge Grass, Crow Agency, St. Xavier, portions of I-90 from Hardin to Lodge Grass, and Crow Indian Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding and ponding of water on roadways. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4529 10786 4548 10798 4581 10738 4530 10707 TIME...MOT...LOC 2224Z 246DEG 37KT 4544 10778 Chambers
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 6:03 PM MDT | Special Weather Statement | BYZ | Custer | 57 min |
| Jun 18, 6:20 PM MDT | Special Weather Statement | BYZ | Wheatland | 40 min |
| Jun 18, 6:27 PM MDT | Special Weather Statement | BYZ | Powder River | 63 min |
| Jun 18, 7:00 PM MDT | Special Weather Statement | BYZ | Custer | 45 min |
| Jun 18, 7:31 PM MDT | Special Weather Statement | BYZ | Powder River | 44 min |
| Jun 18, 9:53 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 37 min |
| Jun 18, 10:49 PM MDT | Special Weather Statement | BYZ | Stillwater | 41 min |
| Jun 18, 11:48 PM MDT | Special Weather Statement | BYZ | Stillwater | 42 min |
| Jun 19, 2:42 PM MDT | Special Weather Statement | BYZ | 48 min | |
| Jun 19, 3:35 PM MDT | Special Weather Statement | BYZ | Big Horn | 40 min |
| Jun 19, 4:03 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 57 min |
| Jun 19, 4:25 PM MDT | Special Weather Statement | BYZ | Big Horn | 35 min |
| Jun 19, 5:59 PM MDT | Special Weather Statement | BYZ | 31 min | |
| Jun 18, 6:50 PM MDT | Special Weather Statement | BYZ | Sheridan | 40 min |
| Jun 19, 5:41 PM MDT | Special Weather Statement | BYZ | Sheridan | 49 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2019Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.